Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 33, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Oct 9, 2016, 4:03 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2016, 4:03 PM MDT (22:03 UTC)
- Expired
- Oct 9, 2016, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 116 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 5:03 PM MDT | FLOOD | 3 S Williamsburg, NM | HIGHWAY 187 FLOODED SOUTH OF WILLIAMSBURG. DEBRIS ON ROAD. FLOODING ALSO REPORTED AROUND PALOMAS CANYON. |
| Oct 9, 5:12 PM MDT | FLASH FLOOD | Las Palomas, NM | |
| Oct 9, 5:29 PM MDT | FLASH FLOOD | 5 W Williamsburg, NM | PALOMAS CREEK FLOODED ABOUT 6 MILES NW OF THE I-25 BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
697
WGUS54 KEPZ 092203
FFWEPZ
NMC051-100100-
/O.NEW.KEPZ.FF.W.0033.161009T2203Z-161010T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
403 PM MDT SUN OCT 9 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 700 PM MDT
* AT 401 PM MDT...SLOW MOVING THUNDERSTORMS WERE BEGINNING TO MOVE
OUT OF PALOMAS CANYON. HOWEVER, RUNOFF FROM EARLIER RAINFALL IS
EXPECTED TO CAUSE FLASH FLOODING IN PALOMAS CREEK BELOW SAN
MIGUEL. LOW WATER CROSSINGS WILL BECOME TOO DANGEROUS TO CROSS
SAFELY. IT MAY TAKE A COUPLE HOURS FOR THE WATER TO REACH THE
LOWER PORTION OF PALOMAS CANYON.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PALOMAS CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3318 10740 3309 10732 3306 10727 3304 10727
3306 10735 3310 10742 3316 10745
$$
HARDIMAN1 follow-up statement
544
WGUS74 KEPZ 100054
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
654 PM MDT SUN OCT 9 2016
NMC051-100103-
/O.EXP.KEPZ.FF.W.0033.000000T0000Z-161010T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA NM-
654 PM MDT SUN OCT 9 2016
...THE FLASH FLOOD WARNING FOR WESTERN SIERRA COUNTY WILL EXPIRE AT
700 PM MDT...
THE HEAVY RAIN HAS ENDED. FLOOD WATERS ARE LIKELY RECEDING IN PALOMAS
CANYON. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES AND BEWARE
OF DEBRIS LEFT ACROSS ROADWAYS AND LOW WATE CROSSINGS.
LAT...LON 3318 10740 3309 10732 3306 10727 3304 10727
3306 10735 3310 10742 3316 10745
$$
HARDIMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 2:33 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Oct 9, 2:33 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 233 PM MDT SUN OCT 9 2016 .SYNOPSIS... A disturbance aloft will move over the Borderland this evening, giving us a slight chance of a thunderstorm. Drier west flow aloft will develop Tuesday and persist through the remainder of the week. Another disturbance does pass through this flow over our area Thursday for just a slight chance of a shower or thunderstorms. Temperatures will remain well above normal for much of this week. && .DISCUSSION... Water Vapor imagery showing upper vort center over SW Colorado with trough extending back to west central New Mexico. Most of that energy will stay to our north, but some of the energy is moving over the western CWA over moderately unstable air. MUCAPES of 400-1000 J/kg and decent directional shear could allow a few thunderstorms to approach severe, mostly for hail. The favored area should be mostly west of the Rio Grande Valley for this evening. The upper trough will be east of the area by Tuesday morning, ushering in a stretch of mostly dry west flow over the top of an upper high over northern Mexico. Next Pacific trough does cut through on Thursday, giving the area a slight chance of thunderstorms. For now will limit this chance to the Sac Mountains, as a back door front nears that area. Other areas may eventually need POPs, but for now the models remain dry. Aforementioned back door front will have to be watched in following model runs. GFS shows pretty stout cold advection into the higher terrain of the eastern CWA, but low level westerlies win out and eventually push the front back east out of the CWA. Otherwise the week ahead should be quiet and pleasant with temperatures running about 5 to 8 degrees above normal. Long range GFS shows deep trough moving to the west coast and drawing up tropical moisture to the area beginning of next week, however ECMWF much shallower with trough and hence no scooping up of tropical moisture. && .AVIATION...Valid 10/00Z-11/00Z... Isolated to scattered rain showers thunderstorms through the period moving more east of the Rio Grande by end of the forecast period. General sky/wx SCT-BKN030-050 SCT-BKN080-120 BKN200-250 WITH AREAS BKN020-035 OVC060 in heavier tstms. Winds generally NE-SE 07 OCNL G 12 KTS. && .FIRE WEATHER... An upper level disturbance will move through the area over the next 24 hours bringing isolated to scattered showers and thunderstorms. There is a risk of some strong to severe storms through early this evening. For the early part of the upcoming work week, temperatures will warm into the mid to upper 80s (around 10 deg F above normal) with dry conditions returning and min rh values dropping to around 20% in the lowlands later Monday and Tuesday. A weak trough will bring some thunderstorms to Otero and Hudspeth Counties Thursday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 59 85 61 89 / 20 0 0 0 Sierra Blanca 55 83 58 85 / 20 0 0 0 Las Cruces 54 83 56 87 / 20 0 0 0 Alamogordo 55 83 55 87 / 20 0 0 0 Cloudcroft 39 65 39 67 / 30 0 0 0 Truth or Consequences 54 82 55 85 / 20 0 0 0 Silver City 50 77 52 80 / 10 0 0 0 Deming 53 84 51 88 / 10 0 0 0 Lordsburg 54 85 55 87 / 0 0 0 0 West El Paso Metro 59 85 60 89 / 20 0 0 0 Dell City 54 83 55 88 / 20 0 0 0 Fort Hancock 59 87 58 90 / 20 0 0 0 Loma Linda 55 79 56 83 / 20 0 0 0 Fabens 57 86 57 89 / 20 0 0 0 Santa Teresa 57 84 59 88 / 20 0 0 0 White Sands HQ 58 83 60 86 / 20 0 0 0 Jornada Range 53 83 52 86 / 20 0 0 0 Hatch 55 83 57 89 / 20 0 0 0 Columbus 56 85 57 89 / 0 0 0 0 Orogrande 57 83 59 87 / 20 0 0 0 Mayhill 43 73 45 76 / 30 0 0 0 Mescalero 43 72 43 76 / 30 0 0 0 Timberon 42 70 44 73 / 30 0 0 0 Winston 44 76 46 79 / 20 0 0 0 Hillsboro 52 81 52 84 / 20 0 0 0 Spaceport 54 81 52 86 / 20 0 0 0 Lake Roberts 46 78 45 80 / 10 0 0 0 Hurley 49 80 53 83 / 10 0 0 0 Cliff 44 83 45 86 / 0 0 0 0 Mule Creek 41 81 42 81 / 10 0 0 0 Faywood 50 81 50 84 / 20 0 0 0 Animas 52 87 53 89 / 0 0 0 0 Hachita 52 86 53 89 / 0 0 0 0 Antelope Wells 53 85 54 88 / 0 0 0 0 Cloverdale 53 82 53 83 / 0 0 0 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && Hefner/Novlan
Hazardous weather outlook, Oct 9, 6:08 AM MDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 608 AM MDT SUN OCT 9 2016 NMZ401>417-TXZ418>424-101215- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 608 AM MDT SUN OCT 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE DAY WITH GREATEST COVERAGE EAST OF THE DIVIDE. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER MOST AREAS IN NEW MEXICO EAST OF THE DIVIDE. LARGE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. SOME LOCALIZED FLOODING IS ALSO POSSIBLE. ANY THUNDERSTORM ACTIVITY SHOULD BE MOVING OUT OF THE REGION BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WEAK BACK DOOR COLD FRONT WILL MOVE INTO THE EASTERN FORECAST AREA THURSDAY AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION. OTHERWISE...TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES ABOVE NORMAL THROUGH THE UPCOMING WEEK WITH HIGH TEMPERATURES GENERALLY IN THE 80S TO LOWER 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS IN REAL-TIME. 26
In the hours before
Special weather statement, Oct 9, 2:22 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
222 PM MDT SUN OCT 9 2016
NMZ402-408-409-092100-
SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
222 PM MDT SUN OCT 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
300 PM MDT...
AT 221 PM MDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HERMOSA...OR 9 MILES SOUTH OF WINSTON...MOVING EAST AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CUCHILLO...
SAN MIGUEL...
CHISE...
AND UPPER PALOMAS CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3312 10770 3328 10769 3338 10743 3327 10732
3303 10736
TIME...MOT...LOC 2021Z 257DEG 11KT 3322 10762
HARDIMANSpecial weather statement, Oct 9, 3:20 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 320 PM MDT SUN OCT 9 2016 NMZ405-406-092200- UPLANDS OF THE BOOTHEEL NM-LOWLANDS OF THE BOOTHEEL NM- 320 PM MDT SUN OCT 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO AND SOUTHERN GRANT COUNTIES UNTIL 400 PM MDT... AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ANIMAS...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AREAS JUST SOUTH OF ANIMAS... PLAYAS... WINDMILL... AND PLAYAS VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3174 10887 3191 10888 3204 10853 3170 10851 TIME...MOT...LOC 2119Z 250DEG 17KT 3184 10879 HARDIMAN
Local storm report, Oct 9, 3:58 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
358 PM MDT SUN OCT 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 5 W WILLIAMSBURG 33.12N 107.38W
10/09/2016 M1.00 INCH SIERRA NM PUBLIC
QUARTER SIZE HAIL IN PALOMAS CANYON
&&
EVENT NUMBER EPZ1600337
MLPThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 6:12 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 48 min |
| Oct 8, 7:06 PM MDT | Special Weather Statement | EPZ | 54 min | |
| Oct 8, 7:32 PM MDT | Special Weather Statement | EPZ | Sierra | 43 min |
| Oct 8, 11:27 PM MDT | Special Weather Statement | EPZ | Grant | 63 min |
| Oct 9, 12:26 AM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Oct 9, 12:30 AM MDT | Severe Thunderstorm Warning | EPZ | Grant | 45 min |
| Oct 9, 1:15 AM MDT | Special Weather Statement | EPZ | Grant | 45 min |
| Oct 9, 2:22 PM MDT | Special Weather Statement | EPZ | Sierra | 38 min |
| Oct 9, 2:37 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 38 min |
| Oct 9, 3:09 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 51 min |
| Oct 9, 3:14 PM MDT | Areal Flood Advisory | EPZ | Sierra | 4 hr |
| Oct 9, 3:20 PM MDT | Special Weather Statement | EPZ | Hidalgo | 40 min |
| Oct 9, 3:43 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 62 min |
| Oct 9, 4:20 PM MDT | Special Weather Statement | EPZ | Sierra | 25 min |
| Oct 9, 4:44 PM MDT | Special Weather Statement | EPZ | Sierra | 46 min |
| Oct 9, 4:56 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
| Oct 9, 5:09 PM MDT | Special Weather Statement | EPZ | Sierra | 51 min |
| Oct 9, 5:12 PM MDT | Flash Flood Warning | EPZ | Sierra | 93 min |
| Oct 9, 5:16 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 59 min |
| Oct 9, 5:41 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.